Minnesota, 2010

Hail and Damaging Wind in Minnesota, July 16, 2010

July 16, 2010 · NWS ARX · 2 events in 1 county or zone

Isolated storms developed across southeast Minnesota during the late afternoon of July 16th. These storms produced some localized wind damage and large hail across Mower County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Isolated storms developed across southeast Minnesota during the late afternoon of July 16th. These storms produced some localized wind damage and large hail across Mower County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 16, 2:50 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 16, 2:50 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
350 PM CDT FRI JUL 16 2010

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

FOR LATE THIS AFTERNOON AND EVENING...WE ARE CONTINUE TO WATCH A
FRONT THAT THIS IS LOCATED NEAR THE INTERSTATE 90 CORRIDOR. MIXED
LAYER CAPES /RUNNING CURRENTLY BETWEEN 1000 TO 2500 J/KG/ HAVE
BEEN PROGRESSIVELY INCREASING ACROSS THIS AREA. AT THIS
TIME...THESE THUNDERSTORMS ARE DEVELOPING ON THE SOUTHERN PERIPHERY
OF FAVORABLE WIND SHEAR...SO THERE IS A POSSIBILITY THAT A FEW OF
THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN SEVERE THREAT
LOOKS TO BE LARGE HAIL AND DAMAGING WINDS.

ON SATURDAY AFTERNOON...THE 16.12Z NAM/WRF AND MANY OF THE MESO
MODELS ARE SUGGESTING THAT THE CAP WILL WEAKEN SUFFICIENTLY AND
THERE WILL BE ENOUGH LOW LEVEL MOISTURE CONVERGENCE FOR THE
POTENTIAL DEVELOPMENT OF ISOLATED SHOWERS AND THUNDERSTORMS DURING
THE LATE AFTERNOON ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN...
AND SOUTHEAST MINNESOTA. DUE TO THIS...A 20 TO 30 PERCENT CHANCE
OF PRECIPITATION WAS ADDED TO THE FORECAST.

SATURDAY NIGHT CONTINUES TO LOOK LIKE IT WILL BE THE MOST ACTIVE
PART OF THIS FORECAST TIME PERIOD. ALL OF THE MODELS CONTINUE TO
SHOW SUPERCELL THUNDERSTORMS WILL LIKELY DEVELOP QUICKLY ACROSS
NORTHERN AND WESTERN MINNESOTA AS THE STRONG CAP RAPIDLY WEAKENS
DUE TO THE LIFTING AHEAD OF AN APPROACHING SHORT WAVE TROUGH.
THESE WILL QUICKLY EVOLVE INTO A MESOSCALE CONVECTIVE COMPLEX
WHICH WILL MOVE INTO OUR AREA SOMETIME DURING THE EVENING. THERE
WILL BE THE POTENTIAL OF DAMAGING WINDS AND VERY HEAVY RAIN.
PLEASE SEE THE HYDROLOGY SECTION BELOW FOR MORE DETAILS ON THE
FLOODING CONCERNS.

.LONG TERM...TUESDAY THROUGH THURSDAY

THE MODELS CONTINUE TO SHOW THAT THE UPPER LEVEL HIGH CURRENTLY
CENTERED OVER THE SOUTHWEST UNITED STATES WILL TRANSITION EASTWARD
INTO THE THE SOUTHEAST UNITED STATES. THEY ALSO CONTINUE TO
INDICATE THAT WE WILL BY ON THE NORTHERN AND EVENTUALLY THE
NORTHWESTERN PERIPHERY OF THIS SUBTROPICAL HIGH. THIS WILL PLACE
THE UPPER MISSISSIPPI RIVER VALLEY IN A FAVORABLE LOCATION TO SEE
A SERIES OF MESOSCALE CONVECTIVE COMPLEXES MOVE THROUGH THE
REGION. HOWEVER AS USUAL IN THESE SITUATIONS...THE MODELS ARE
STRUGGLING WHEN AND WHERE THESE COMPLEXES WILL BE. AS A
RESULT...THERE IS MUCH UNCERTAINTY FOR THIS PART OF THE
FORECAST...AND A AS A RESULT THE PRECIPITATION CHANCES WERE
BLANKETED THROUGHOUT THIS TIME PERIOD. THERE IS SOME CONCERN THAT
THERE WILL BE SOME FLOODING CONCERN DUE TO THIS. PLEASE SEE THE
HYDROLOGY SECTION OF THIS DISCUSSION TO GET MORE DETAILS ON THIS.

&&

.AVIATION...TONIGHT AND SATURDAY

VFR CONDITIONS PREVAIL ALTHOUGH SOME ACCAS MID LEVEL CLOUDS DRIFTING
ACROSS REGION AT MID AFTERNOON WITH WEAK CONVERGENCE. QUESTION IS
EXACTLY WHEN THUNDERSTORMS MAY FORM ALONG THIS CONVERGENCE AREA
LATER IN DAY AND HOW EXTENSIVE OF COVERAGE FOR OVERALL IMPACT ON
AVIATION.

GIVEN IDEA OF FAIRLY WIDELY SCATTERED STORMS...KEPT IMPACT AT TAF
SITES FAIRLY LOW. THIS MAY HAVE TO BE ADJUSTED AS STORMS BEGIN TO
FORM. CONVECTION THREAT SHOULD END FAIRLY QUICKLY THIS EVENING
THOUGH WITH CLEARING AND PLENTY OF VFR CONDITIONS TO PREVAIL THROUGH
MUCH OF SATURDAY.

&&

.HYDROLOGY...SATURDAY NIGHT THROUGH FRIDAY

ON SATURDAY NIGHT...THE 16.12Z MODELS...LIKE THEIR PREDECESSORS...
CONTINUE SHOW THAT A VERY WARM AND UNSTABLE AIR MASS WILL MOVE
INTO THE REGION ON SATURDAY. THIS AIR MASS WILL BE INITIALLY
CAPPED OFF. HOWEVER AS A SHORT WAVE TROUGH APPROACHES THE REGION
FROM THE NORTHWEST DURING THE LATE AFTERNOON OF SATURDAY...AND
THROUGH THE REGION ON SATURDAY NIGHT...THIS CAP WILL QUICKLY
WEAKEN AND CONVECTION WILL FIRE. WITH THE MODELS CONTINUING TO
SHOW WARM CLOUD DEPTHS OF 4 TO 4.5 KM...PRECIPITABLE WATER
VALUES RUNNING AROUND 150 PERCENT OF NORMAL...AND A STRENGTHENING
LOW LEVEL JET ENHANCING THE MOISTURE TRANSPORT INTO THE REGION...
THE SHOWERS AND THUNDERSTORMS WILL BE VERY EFFICIENT RAIN MAKERS.
RAINFALL AMOUNTS WILL BE LIKELY IN THE 1.50 TO 3.00 INCH RANGE
WITH HIGHER AMOUNTS POSSIBLE. THIS COULD LEAD TO THE POTENTIAL OF
FLOODING ESPECIALLY ALONG AND NORTH OF INTERSTATE 90 WHERE HEAVY
RAINS ALREADY FELL ON WEDNESDAY AND WEDNESDAY NIGHT. HOWEVER WITH
THESE RAINFALL RATES...THERE COULD BE THE POTENTIAL OF FLOODING
ANYWHERE IN THE AREA. IT TYPICALLY ONLY TAKES AN INCH AN HOUR TO
CAUSE FLOODING IN URBAN AREAS. IN ADDITION TO THE FLOODING
CONCERNS...THERE IS A ALSO THE POTENTIAL OF MUD SLIDES IN THE
BLUFF AREAS.

FROM MONDAY NIGHT THROUGH FRIDAY...THE MODELS ARE CONTINUING TO
SHOW THAT THERE WILL BE PERIODIC MESOSCALE CONVECTIVE COMPLEXES
MOVING THROUGH THE FORECAST AREA. WITH PRECIPITABLE WATER VALUES
RUNNING AROUND 150 PERCENT OF NORMAL...UNSTABLE AIR ACROSS THE MID
MISSISSIPPI RIVER VALLEY AND CENTRAL PLAINS...AND WARM CLOUD LAYER
DEPTHS RUNNING BETWEEN 4 TO 4.5 KM...THERE WILL BE THE POTENTIAL
OF ADDITIONAL HEAVY RAIN ACROSS THE AREA. SINCE THE MODELS HAVE
CONTINUING TO STRUGGLE ON TIMING AND LOCATION OF THESE SYSTEMS ALL
WEEK...NO OTHER DETAILS CAN BE ADDED TO THIS POTENTIAL FLOODING
THREAT AT THIS TIME.

DUE TO THE FLOODING CONCERNS FOR THIS ENTIRE TIME PERIOD...A
HYDROLOGIC OUTLOOK WAS ISSUED EARLIER THIS AFTERNOON.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...BOYNE
AVIATION...TJS
Hazardous weather outlook, Jul 16, 2:00 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT FRI JUL 16 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-171100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
300 PM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS MAY FORM LATE THIS AFTERNOON OR DURING THE EARLY
EVENING ALONG AND NORTH OF INTERSTATE 90 WITH SOME INSTABILITY
AROUND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT A STORM OR TWO
MAY GROW STRONG ENOUGH TO PRODUCE DAMAGING WINDS AND LARGE HAIL. ANY
STORMS THAT DO FORM SHOULD MOVE SOUTHEAST IMPACTING AREAS SOUTH OF
INTERSTATE 90 BEFORE DISSIPATING LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO FORM IN MAINLY
CENTRAL AND WESTERN MINNESOTA LATE SATURDAY AS MORE WARM AIR AND
MOISTURE PUSH NORTHWARD. WHERE STORMS FORM THERE WILL BE A HAIL AND
TORNADO THREAT BEFORE THESE STORMS EVOLVE INTO A LINE AND MOVE INTO
THE AREA DURING THE EVENING OR OVERNIGHT EARLY SUNDAY MORNING.
AS THEY MOVE THROUGH THE MAIN SEVERE THREATS LOOK TO BE DAMAGING
WINDS...LOCALLY HEAVY RAINS AND FLASH FLOODING.

SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING NEXT WEEK.
WHILE IT IS TOO EARLY TO DETERMINE THE DETAILS OF ANY SEVERE
WEATHER...HEAVY RAINFALL COULD CERTAINLY LEAD TO FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING...
BUT AN INDIVIDUAL GROUP OR TWO MIGHT BE NEEDED IF STORMS DO REACH
SEVERE LEVELS BETWEEN 5 PM AND 9 PM.

THERE APPEARS A GREATER NEED FOR SPOTTERS SATURDAY NIGHT AS STORMS
APPROACH FROM CENTRAL MINNESOTA. WATCH LATER OUTLOOKS FOR DETAILS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

RRS/SHEA

In the hours before

Local storm report, Jul 16, 4:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
528 PM CDT FRI JUL 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     1 N BROWNSDALE          43.75N 92.87W
07/16/2010                   MOWER              MN   LAW ENFORCEMENT

            TREE DOWN ON THE ROAD

&&

ADAMS

The radar

The La Crosse radar (KARX), 129 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mower

When
July 16, 4:40 PM CST
Where
Mower County, 0.93 mi ENE of Sargeant
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
Law Enforcement
Coordinates
43.804, -92.802

Several large trees were blown down.

Hail, Mower

When
July 16, 4:40 PM CST
Where
Mower County, Waltham
Measured
1.75 in hail
Reported by
Public
Coordinates
43.820, -92.880

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239456, 239458.